Over-the-counter (OTC) drugs are medications you can buy for your children without a doctor's prescription. They usually come as pills, capsules or liquids, and are sold in drugstores or supermarkets.
OTC drugs have information on the bottle or box. Always read this information before using the medicine. This information tells you:
How much to give
How often to give it
What the drug contains
Warnings about using the drug
If the drug is safe for children of certain ages
Here are tips from some professional health organizations and the FDA on how to give OTC medicines to children:
OTC cough and cold medications should not be given to infants and small children without talking with your child's doctor first. The FDA and American Academy of Pediatrics recommend against giving them at all to infants and children under the age of 2 due to possible serious life-threatening side effects.
Medication doses for infants and young children are based on age and weight. Know your child's weight.
Follow the directions for age and weight. If the recommended age is not your child's age, don't give the medicine.
If no dose is given on the bottle or package for children under 12 years old, ask your doctor or pharmacist if it is OK to give the medicine to your child, how much you should give, and when you should give it.
Liquid medicines usually come with a cup, spoon or syringe to help measure the right dose. Always use these devices to give medicine to infants and very young children. Using a kitchen teaspoon is not an accurate way to measure. A teaspoon is usually considered to be 5 cc or 5 mL, but kitchen teaspoons can vary in size from between 2 mL and 10 mL.
If you want to mix medicine with milk or formula, first put the medicine in one ounce of milk and have the child drink it all. Then feed the remaining formula or milk in the bottle and let them finish however much more they want.
Always measure or give medication with a good light turned on. Insufficient light could cause you to give the wrong medicine or the wrong dose.
Never let young children take medicine by themselves.
Many OTC cough and cold medicines contain a combination of ingredients to treat several symptoms. Your child might be getting some of the same ingredients in other medicines. For example, Tylenol and Nyquil contain the same ingredient, acetaminophen. Be sure to read the list of active ingredients (the ingredients that make the medicine work) for each OTC medicine you give your child to make sure he or she is not getting a double dose of the same medication. You need to make sure that the total amount of a medicine does not exceed the recommended dose.
Combinations of medicines found in multi-symptom medicines may cause side effects in children. The combination of antihistamines and decongestants in some "cold remedy" medicines can have side effects such as hyperactivity, sleeplessness and irritability in children. To be safe, don't combine prescriptions, supplements or multi-symptom medicines without checking with your health care provider or pharmacist.
Sometimes the ingredients for a medicine change but the name stays the same. For example, the formulation of Kaopectate, an OTC medicine for diarrhea, changed so it now contains bismuth subsalicylate. The older versions contained only kaolin and pectin. (Bismuth subsalicylate is also found in Pepto-Bismol, an OTC medicine for upset stomach and diarrhea.) Bismuth subsalicylate is NOT recommended for children younger than 19 because of the risk of a rare but sometimes deadly condition called Reye's syndrome.
Because of Reye's syndrome, DO NOT give a child younger than 19 any product with aspirin or similar drugs called "salicylates" unless your doctor tells you to. Instead of aspirin or other salicylates, you can give your child acetaminophen (sold as Tylenol and other brands).
Be sure to take into consideration the concentrations of ingredients when you determine the amount you give your child. Medicines with the same brand name can be sold in different strengths, including infant, children and adult formulas. Infant drops of some medicines, for example, are stronger than the liquid elixir of the same medicine for toddlers or children. This is because infants may not be able to drink a large volume of medicine to give their proper dosage. Don't make the mistake of giving higher doses of the infant drops to a toddler thinking the drops are not as strong.
Talk to your doctor, pharmacist, or nurse to find out what mixes well and what doesn't. Medicines, vitamins, supplements, foods and beverages don't always mix well with one another.
Don't call medications "candy." If children come upon medications at a later time, they may consider it "candy" and eat it without your knowing.
Always use child-resistant caps and store medicines in a safe place. Relock the cap after each use. Be especially careful with any products that contain iron; they are the leading cause of poisoning deaths in young children.
Before you give a medicine, check the outside packaging for damage such as cuts, slices, or tears; check the label on the inside package to be sure you have the right medicine. Make sure the lid and seal are not broken. Check the color, shape, size and smell of the medicine. If you notice anything different or unusual, talk to a pharmacist or your health care provider.
Analgesics treat pain and fever. Use caution with different forms of these drugs, because some are more concentrated than others. Common analgesics for infants and children are acetaminophen (Tylenol) and ibuprofen (Advil and Motrin). DO NOT give aspirin to children younger than 19, because it can cause a rare but sometimes deadly condition called Reye's syndrome.
Antihistamines treat runny noses, itchy eyes and sneezing caused by allergies (but not colds). Some can cause sleepiness. These are not recommended for children younger than 2. Use only with your health care provider's advice in young infants or children with asthma. Examples of antihistamines include brompheniramine (often in combination with decongestants such as phenylephrine as in Dimetapp and other medicines); chlorpheniramine (Chlor-Trimeton and other medicines); diphenhydramine (Benadryl and other medicines); cetrizine (Zyrtec); and loratadine (Claritin and other medicines).
Expectorants and combination cough medications may help loosen mucus. Cough suppressants numb the reflex to cough. Coughing is necessary to clear mucus and debris bacteria from the lungs, so check with your child's health care provider before using cough-suppressing syrups. Guaifenesin, an expectorant, promotes the production of thin mucus that is more easily removed by coughing.
Decongestants can relieve stuffiness caused by allergies or colds by temporarily shrinking the membranes in the nose to make breathing easier. They should not be used for more than two to three consecutive days. Decongestants taken by mouth can have a number of side effects such as irritability, sleeplessness, dizziness. Examples of decongestants include phenylephrine (found in Neo-Synephrine nose drops and other medicines); and pseudoephedrine (Sudafed, PediaCare Infant Decongestant Drops and other medicines).
Medicines for diarrhea. These are usually not necessary. Instead, give your child plenty of fluids and let the disease run its course. Diarrhea, however, can be dangerous in newborns and infants. In small children, severe diarrhea lasting just a day or two can lead to dehydration. Because a child can die from dehydration within a few days, you should see a health care provider as soon as possible if an infant has diarrhea. Talk to your provider before giving these medicines to infants or children. One medicine for diarrhea, bismuth subsalicylate (Pepto-Bismol and other medicines) should NOT be given to a child younger than 19. Another medicine for diarrhea, loperamide (Imodium and other medicines), should NOT be given to a child younger than 2.
Laxatives relieve constipation and work by several methods. Some add fiber or water to stool to make it more bulky and easier for intestines to eliminate it; some coat the surface of the stool to make it more slippery; some soften the stool so it passes more easily; and others cause the intestines to contract more forcefully. DO NOT give infants or children laxatives without talking to your child's health care provider. Examples of laxatives include glycerin suppositories; magnesium citrate; magnesium hydroxide (Milk of Magnesia and other medicines); mineral oil (Agoral, Kondremul and other medicines); psyllium (Metamucil, Fiberall and other medicines); senna (Senokot, Ex-Lax and other medicines); methylcellulose (Citrucel and others), castor oil, and sodium phosphate (Fleet and other medicines).